zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Numerical and asymptotic aspects of parabolic cylinder functions. (English) Zbl 0966.65023
The so-called Weber parabolic cylinder functions are the solutions of the differential equation $$y''- \Biggl(a+{1\over 4} z^2\Biggr) y= 0\tag{$*$}$$ and stand for entire functions of $z$ for all values of $a$. The aim of this paper is to get uniform asymptotic expansions for the two standard independent solutions of $(*)$ usually denoted by $U(a,z)$ and $V(a,z)$. By only considering real values of the parameters, some of the asymptotic expansions derived from $(*)$ for these functions by {\it F. W. J. Olver} [J. Res. Natl. Bur. Stand., Sect. B 63, 131-169 (1959; Zbl 0090.04602)] valid as $|a|$ is large, are suitably modified by the author to obtain other new expansions that hold for computing $U(a,z)$ and $V(a,z)$ if at least one of the two parameters $a$, $z$ is large. From a numerical point of view, several asymptotic properties of these modified expansions improve the corresponding ones of the results given by Olver in terms of elementary functions and Airy functions. The advantages for using the modified expansions in numerical algorithms are showed in a number of interesting remarks. Some of the expansions are also obtained from well-known integral representations of $U(a,z)$ and $V(a,z)$. Numerical tests for some expansions are finally given.

MSC:
65D20Computation of special functions, construction of tables
33C10Bessel and Airy functions, cylinder functions, ${}_0F_1$
41A60Asymptotic approximations, asymptotic expansions (steepest descent, etc.)
Software:
Maple; Mathematica
WorldCat.org
Full Text: DOI arXiv
References:
[1] M. Abramowitz, I.A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, National Bureau of Standards Appl. Series, Vol. 55, U.S. Government Printing Office, Washington, DC, 1964 (paperback edition published by Dover, New York). · Zbl 0171.38503
[2] L. Baker, C Mathematical Function Handbook, McGraw-Hill, New York, 1992. Diskette with software included.
[3] Blanchard, J. L.; Newman, E. H.: Numerical evaluation of parabolic cylinder functions. IEEE trans. Antennas and propagation 37, 519-523 (1989)
[4] Buchholz, H.: The confluent hypergeometric function. (1969) · Zbl 0169.08501
[5] B.W. Char, K.O. Geddes, G.H. Gonnet, B.L. Leong, M.B. Monagan, S.M. Watt, Maple V, Library Reference Manual, Corr. 2nd print, Springer, New York, 1991.
[6] Chester, C.; Friedman, B.; Ursell, F.: An extension of the method of steepest descent. Proc. Cambridge philos. Soc. 53, 599-611 (1957) · Zbl 0082.28601
[7] Lozier, D. W.; Olver, F. W. J.: Numerical evaluation of special functions. Psam (1994) · Zbl 0815.65030
[8] Miller, J. C. P.: On the choice of standard solutions to Weber’s equation. Proc. Cambridge philos. Soc. 48, 428-435 (1952) · Zbl 0046.09303
[9] Miller, J. C. P.: Tables of Weber parabolic cylinder functions. (1955) · Zbl 0067.10204
[10] Olver, F. W. J.: Uniform asymptotic expansions for Weber parabolic cylinder functions of large order. J. res. NBS 63B, 131-169 (1959) · Zbl 0090.04602
[11] F.W.J. Olver, Asymptotics and Special Functions, Academic Press, New York, 1974 & 1997. Reprinted in 1997 by A.K. Peters. · Zbl 0303.41035
[12] W.H. Press, S.A. Teukolsky, W.T. Vetterling, B.P. Flannery, Numerical recipes. The art of scientific computing, 2nd Edition, Cambridge University Press, Cambridge, 1992, diskettes and example books available. Editions exist in Basic (1991), C (1992), Fortran (1992), Macintosh Fortran (1988) and Pascal (1989). · Zbl 0661.65001
[13] Segura, J.; Gil, A.: Parabolic cylinder functions of integer and half-integer orders for non-negative arguments. Comput. phys. Comm. 115, 69-86 (1998) · Zbl 1001.65021
[14] Taubmann, G.: Parabolic cylinder functions $U(n,x)$ for natural n and positive x. Comput. phys. Comm. 69, 415-419 (1992)
[15] Temme, N. M.: Uniform asymptotic expansions of Laplace integrals. Analysis 3, 221-249 (1983) · Zbl 0541.41036
[16] Temme, N. M.: Laplace integrals: transformation to standard form and uniform asymptotic expansion. Quart. appl. Math. 43, 103-123 (1985) · Zbl 0581.33001
[17] Temme, N. M.: Special functions: an introduction to the classical functions of mathematical physics. (1996) · Zbl 0856.33001
[18] Temme, N. M.: Numerical algorithms for uniform Airy-type asymptotic expansions. Numer. algorithms 15, 207-225 (1997) · Zbl 0886.65012
[19] Thompson, W. J.: Atlas for computing mathematical functions: an illustrated guide for practitioners, with programs in Fortran 90 and Mathematica there is also an edition with programs in C. (1997) · Zbl 0873.68100
[20] Weber, H. F.: Über die integration der partiellen differential-gleichung: $\partial2u/\partial x2$+\partial2u/\partial$ y2$+k2u = 0. Math. anal. 1, 1-36 (1869) · Zbl 02.0217.01
[21] S. Wolfram, The Mathematica Book, 3rd Edition, Wolfram Media, Cambridge University Press, Champaign, IL, 1996. · Zbl 0878.65001
[22] Wong, R.: Asymptotic approximations of integrals. (1989) · Zbl 0679.41001
[23] S. Zhang, J. Jin, Computation of Special Functions, Wiley, New York, 1996. Diskette with software included. · Zbl 0865.33001